To ask about Co-Codamol addiction?(22 Posts)
I've name changed for this one!
I've an autoimmune disease, a form of arthritis that hasn't responded well to any of the medications yet, have tried anti-imflammatories, steroid injections and stronger 'disease modifying' meds. Nothing has worked yet and I've had this condition diagnosed for 3 years (had it for many years tho but got much worse after pregnancy)
Anyway, recently went to the GP to ask for a really strong painkiller to allow me to get through the day at work, relatively pain free as at the minute I'm in excruciating pain probably 4 out of 7 days. GP have me 8/500 co-codamol and said come back if they don't work. The next week I went back as they didn't even touch the pain. She prescribed me 30/500 the next week and the box says to take 4 every day as required. I've never taken more than the 4.
The co-codamol may be helping slightly, there's no huge improvement. However I'm worried about how would have to take them before getting addicted? I don't get any of the things that people report about taking them, for example, I read one lady who said they gave her a 'chilled out' feeling. Definitely no chilled out feeling here!
I just want to work and look after my children and not be in pain and now I have something else to worry about.
Sorry, just wondered if anyone can offer advice? This maybe makes no sense! I don't think I'm addicted to them!
I had an addiction of sorts to codeine (and it's the codeine not the paracetamol that is more addictive) after being prescribed a lot for a corneal tear then wisdom teeth problems. I had 2 x 30mg 4 times a day for several weeks. It was the fuzzy nice feeling I missed when I began to cut down. I tried to get more from docs but they fortunately said no. I even begged my sister to give me some of hers when there was nothing wrong with me . I got past it all ok but I bloody loved how it felt and know I need to be V careful if ever prescribed it again.
If you don't get a fuzzy nice feeling from them you maybe less at risk of being addicted? That is what hooked me. But I hope you feel better soon.
I think as long as you only take them as instructed then you shouldn't worry too much.
I used to take them for a phantom pain in my foot - there was nothing wrong with it but it just hurt. They weren't prescription, just off the shelf. But I took them (as many as I could) every day for a year. I felt spaced out a lot. Only stopped when I took one of my mums prescription ones one morning before work because I was in so much pain, and I fainted on public transport. (I was living at home, mum had no idea).
I was reassured by my GP saying if you are taking them because you are in pain you are ok, however if you take when not in pain you have a problem.
At the levels you're taking, any dependence you develop will be very mild.
Max dose is actually 2 30/500 tablets 4 times a day, no more than 4 doses in any 24 hours (because of the paracetamol in the cocodamol). So you're on half that. If it was working better for your pain, I'd say try not to worry, but since it isn't very effective perhaps you need to go back to the doctor and try something else?
I think when they're doing their job efficiently with your pain, you won't get the fuzzy spaced out feeling that you would if you had no pain, iyswim?
I was briefly addicted to 30/500. I relied on them to sleep and I thought I couldn't get through the day without them. The trouble is that when you become tolerant of the high dose, when you need it to ease pain, it doesn't do the trick anymore.
I take them for sciatica and I asked my gp about this. She said if your taking them for genuine pain then there is a reduced chance of addiction and when you don't need them anymore, they like to wean you off them gradually.
About 10% of the Caucasian population can't actually metabolise codeine into the active form so will get no effect or side effects from them.
I think you are taking a fairly high dose and if you are not getting significant pain relief then it may not be the right drug for you.
I have 30/500 co codamol to take as required for Mirgrains. I have experienced the spaced out feeling but not very often. I'm also aware if I take to many they can cause mirgrains . How you are taking them now isn't a problem. You should be concerned if you get to a point and you can't get through the day with out them. if your taking more than The prescribed dose and are taking them because you need one and not when your in pain. You can always talk to your doctor about it.
As above, some have no effect from codeine. Some find it a very useful painkiller with no other effects. Some use it recreationally. Some get hooked.
It is not necessarily addictive and if it works for you, fine. The max dose is more because of the paracetamol.
They gave me horrendous constipation, any benefits to taking them were negated by that 😬
I have been taking them on and off for years. I have arthritis and pain caused by a hip abnormality. I have never had the fuzzy feeling but yes to the constipation
Codine is an opiate. It comes from the same family of plants as heroine. So yes you have to be careful about addiction. Another problem with it is that you can become addicted, yet it looses it's efficacy.
I have been taking it daily for almost four years now. Just codeine, without paracetamol. I don't get any side effects and I'm not addicted. I take it to slow my bowel rather than for pain relief. Like others have said, my oncologist told me that taking it for a genuine medical reason would be less likely to cause addiction.
I sometimes take tramadol and oramorph. I don't get any sort of pleasant feeling from either, or any mental effects at all. I think some people are just more susceptible to that.
I hope your pain improves. If you're worried about the codeine then you could ask about different painkillers. There might be something less addictive that they could prescribe.
I take 30/500 for sciatica and was slightly worried about dependency - my GP less so as I take them because of pain. I still go through nearly 200 a month, but when I have stopped taking them I can barely move because of the pain. GP said to just take them and not to worry.
As a PP said if you're taking them when you're not in pain then you have a problem - that's what my rheumatologist told me. Sometimes it's more important to keep on top of the pain but stick to the prescribed dose.
Hi I became addicted to codiene after taking them following an accident. I broke some ribs and had bad whiplash.
In my case it took them a while to get the pain relief right. One hospital sent me home with ibuprofen and paractmol. 3 hours later I went to OOH still in agony and barely unable to move. The gave me diazepam, co codemol and diplfentac. In my case it was the fear that the pain would come back that kept me taking the pills.
I came off the diazepam etc quite easily but I was convinced I was getting sore again as my co codemol wore off. I was obsessed by it. Setting alarms on my phone - working out the schedule etc. So scared the pain would come back.
After about 3 months DH suggested I should be feeling a bit better now or maybe go for further investigations. I was outraged! What did he know about being in constant pain?! It turns out your brain can trick you into thinking you need to drug, in order to make you keep taking it. It took me about 18 months to come off it completely and even know I sometimes find myself thinking maybe a solfadine would help. I can't describe it rationally but it's like my brain or inside will do anything to get hold of it. Taking it just makes me feel right rather than any rush etc. I do have a family history of addiction though but thought I was immune. I gave up smoking without really trying, just kind of grew out of it. Same with drinking. Did a fair bit of drugs in my 20s and smoked weed but never to ridiculous extremes. So my extreme reaction to this drug took me by surprise.
I take up to 8 x 30/500 a day for pain caused by my hypermobility.
No addiction at all. When I have periods where I am not in so much pain I take far fewer/no tablets and have no side effects or withdrawal at all.
Same as happypoobum but have to take a laxative when I take full dose. Yesterday 0 tablets today 1 so no addiction here
I take zapain every day or I couldn't get out of bed. I have arthritis in my knees and in my ankles.
As long as you are taking it for pain rather than to get the floaty feeling it's fine.
I agree it sounds like you can't break it down properly and aren't actually gaining any pain relief from it. When I took it for pain it was very noticeable in terms of the pain relief. No point taking it if it doesn't help pain.
I take up to 4 x 30/500 a day, depending on pain levels - some days much worse than others but I don't really have days without pain. On better days I still tend to take 2 doses. I am addicted tbh but my doctor told me that as they alleviate pain then that effect is more important, if I was ever taking them without pain we'd start worrying. As my condition is lifelong and degenerative I'm likely to be in then for life, I was worried about side effects but doctor said it's fine as long as I don't overdose (and it's amazing what small amount it takes to overdose, even just one more dose a day can have a cumulative effect)
I don't like that I'm addicted. I know I am because if I don't take any in a day I start sweating, shivering etc but for me they still ease the pain. I'm allergic to ibuprofen so don't have a lot of options, tramadol spaces me out.
I get a bit of a relaxed feeling but not much at all.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.